Bob Owens

The saddest truth in politics is that people get the leaders they deserve

The hound is home

Written By: Bob - May• 15•13
Home, and back to as normal as an adorable moron dog can be.

Home, and back to as “normal” as an adorable moron of a dog can be.

I wanted to give everyone an update on Tripp, my daughter’s adorably dumb and incredibly sweet pit bull that had a quartet of seizures the other night and morning. Quite a few of you donated money to defray the costs his care and treatment, so you have a vested interest in his recovery.

We picked him up from the vet shortly before noon yesterday, and he was still very doped up from the loading doses of phenobarbital that the vet put into his system to control the seizures. Without absurdly expensive MRIs we can’t conclusively come to a definitive diagnosis, but based upon his age, symptomology, etc, canine epilepsy is by far the most likely cause, and that something the vet thinks we can presumably manage for years and years to come.

Tripp whined a lot when he got home, and was obviously not liking the way he was feeling. That continued through the night and into the evening, as did his increased hunger, thirst, and corresponding need to go outside that was caused by the drugs.

By this morning he seemed to be adjusting better to the phenobarbital, eating and drinking a little less than he was yesterday, and whining much less. By this afternoon, he was almost back to his old self. Other than the morning and evening pills that will be the “new normal,” I think he’ll be okay.

My wife (her slowly recovering from her own medical issues last week) and daughter were both blown away at your generosity in this trying time.

You guys are the best.

You can follow any responses to this entry through the RSS 2.0 feed. Both comments and pings are currently closed.

6 Comments

  1. Bob57 says:

    Good luck with the dog. I’ve known a number of dogs treated with phenobarb for seizures. Dogs seem to tolerate it well, even better than humans. They tend to have less sedative effect from the medication. The phenobarbital is a good drug and with a helpful vet, you should be able to buy it from a human drugstore. I had a dog who needed some human drugs for a tumor she was fighting. If you can get it from the big name drugstore, you can buy the generic version VERY cheaply. It can help a lot with a drug that a dog will be on for a long time.
    Good luck and I hope you find time to blog more in the future. I enjoy your work.

  2. figment says:

    My parent’s dog had seizures, the meds are going to require periodic liver tests to ensure it’s not damaging tissue.
    (sigh)

    sending what I can to help – good luck.

  3. CC3 says:

    we had a sheltie that lived with this for many, many years. phenobarbital is a very strong drug with some nasty side-effects, so use with care and adjust dosage if necessary. the drug itself is cheap, but you do need to perform blood tests every year or so to measure the levels. there is another drug (will have to go through some old bottles to find it) that is often used in conjunction with phenobarb to improve its effectiveness, while keeping the dosage low.

    the side effect our dog experienced was weakness in the hind quarters. all in all, the episodes were rare, and mild once he was on the drug for a few weeks, and dosages figured out. we kept a record of the episodes that we knew of, so the vet had some idea of frequency and severity.

    I enjoy your blog, and I can relate to the tough times you are going through. (we are too) wish you and your family well. keep the faith.

  4. drjim says:

    Poor dog!

    We have two Pits, and they’re great dogs that get bad press.

    I hope he stays on the mend.

  5. KWS says:

    Phenobarb is not the first-choice med anymore. Get the dog to a neurologist if you can, or at least someone who knows more about epilepsy than your vet. No dog should be put on phenobarbital. Ever. It destroys the liver and will literally kill the dog at a young age; in addition it saps the body of magnesium, among other things, which will actually cause seizures.
    I have an epi dog and have done a lot of research over the past year and a half. It’s possible to cure epilepsy but it takes dedication. First, go to DogtorJ.com and read about the connection b/w the gut and epilepsy. It’s direct and absolute. Get the dog off all grains, esp. wheat and corn, all dairy, and all soy. That might be enough to stop the seizures; in many dogs it is. Get him a very good food, or home cook his food. Probiotics and digestive enzymes will also help. There’s a ton of info at dogtorj.com – Dr. John Symes is a vet who has spent two decades researching canine epilepsy. He has two groups on Facebook that offer an incredible amount of knowledge: “DogtorJ” and “Diets for Epilepsy”. Look them up and ask to join; you’ll be blown away by members’ knowledge. Another site is the Guardian Angels site – much info on seizure meds and supplements you can give to help with the seizures. http://www.canine-epilepsy-guardian-angels.com/ But please, get your dog off phenobarbital. It will destroy his liver, and it’s not cutting-edge medicine. It’s actually 19th century medicine. Potassium bromide is far and away a better choice, and even it is an old med. Newer meds like Keppra and gabapentin spare the liver, don’t deplete the body of needed nutrients, and are more effective. They’ll give the dog a better chance at healing his body and will reduce the seizures effectively.

  6. KWS says:

    p.s. You might want to put the dog on some milk thistle. You can’t really take too much, as it’s an herb, but it cleans out the liver and keeps the toxins from the meds from building up too much. For a 50-lb dog, a dose of 800 to 1000 mg/day is a pretty good dose.